Alert archive / North Dakota / Special Weather Statements in 2016

Special Weather Statement, NWS Bismarck, ND

August 1, 2016Dickey County, North Dakota

NWS Bismarck, ND issued this special weather statement at Aug 1, 2016, 9:43 PM CDT for Dickey County, North Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2016, 9:43 PM CDT (02:43 UTC)
Expired
Aug 1, 2016, 10:30 PM CDT
In force
47 min
Issued by
NWS Bismarck, ND

County Dickey County, ND

The radar

The Aberdeen radar (KABR), 67 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2143 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
1.6
Supercell composite
14.7

Open this sounding in Storm Lab

The text

As transmitted.

135 
WWUS83 KBIS 020243
SPSBIS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
943 PM CDT MON AUG 1 2016
 
NDZ051-020330-
DICKEY ND-
943 PM CDT MON AUG 1 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DICKEY COUNTY UNTIL
1030 PM CDT...

AT 942 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF FULLERTON...OR 9 MILES EAST OF ELLENDALE...MOVING
EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
OAKES...LUDDEN AND GUELPH. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4599 9842 4610 9844 4622 9801 4596 9801
TIME...MOT...LOC 0242Z 262DEG 13KT 4605 9834 

$$

CJS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Aug 1, 8:35 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 1, 8:35 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
835 PM CDT MON AUG 1 2016

.UPDATE...
Issued at 835 PM CDT Mon Aug 1 2016

After coordination with SPC and surrounding offices, have remove
all counties except for Dickey County, where a severe thunderstorm
warning continues. Updates to text products forthcoming.

UPDATE Issued at 741 PM CDT Mon Aug 1 2016

Coordinated with SPC and surrounding offices to cancel the severe
thunderstorm watch for Wells, Kidder, Burleigh, Morton, Grant, and
Sioux counties. Outflow that pushed through Bismarck continues to
produce a northerly wind of 15 to 25 mph and will continue for the
next hour or two before subsiding. That southern portion of that
outflow is now across Emmons county and may interact with a
weakening cell that is scooting into eastern Emmons county at this
moment. Thus Emmons county and the rest of the original counties
will remain in the severe thunderstorm watch valid until 11 pm cdt
Monday. Updates to text products coming.

UPDATE Issued at 623 PM CDT Mon Aug 1 2016

Will let the severe thunderstorm watch stand for now, then
consider taking counties out in the western portion of the watch
in the next hour or two. Still watching a weak outflow boundary in
central and southern Burleigh county, now approaching Menoken and
pushing southwest. Will await and see what may develop from this.
Current forecast on track with severe thunderstorms south central
and James River Valley this evening.

UPDATE Issued at 341 PM CDT Mon Aug 1 2016

Severe thunderstorm watch 429 issued and valid until 11 pm cdt
Monday. Updates to text products imminent.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 221 PM CDT Mon Aug 1 2016

The latest water vapor imagery shows an upper low circulating over
central Manitoba with a couple of shortwave troughs migrating
through the cyclonic flow across central ND.

The main highlight in the short term period will be potential for
severe thunderstorms across the James River Valley through this
evening. Uncertainty remains on how things may/will evolve as high
resolution convective allowing models differing on this. Main
players are a surface front/density gradient situated over the
James River Valley with dewpoints in the lower 70s as opposed to
60F-65F farther west. A mid level/700mb shortwave was noted near
Fort Yates, and this is forecast to slide atop the cold front this
afternoon/evening. This is in line with the latest SPC outlook
today with large hail, damaging winds, and heavy rainfall the
main threats. This is the main area we are monitoring.

Otherwise, very little if any precipitation expected west,
although a jet streak was seen sliding across northeast MT into
south central Manitoba. The right entrance region could induce
enough vertical motion for an isolated non severe thunderstorm
west.

For tonight and Tuesday, shortwave ridging takes control behind
our departing upper low and shortwave trough. Tuesday will see a
brief return to dry weather with highs in the 80s under sunny
conditions.

.LONG TERM...(Tuesday night through Monday)
Issued at 221 PM CDT Mon Aug 1 2016

Active weather increases Tuesday night and is full control
Wednesday, as another upper low now located just off of Vancouver
Island is forecast to migrate along the US/Canadian border. SPC
Day 3 already indicating a Slight Risk for Severe Thunderstorms
for all but western ND. Minot, Bismarck, and Jamestown per NSharp
soundings are all uncapped by 21z, with ample cape and shear present
ahead of slightly negatively tilted trough and ahead of a sharp
cold front. Good chance for severe weather to unfold given the
current scenario and setup. Will add a mention of severe wording
in the gridded forecast.

Breezy and cooler Thursday behind the system with highs in the
70s.

The pattern remains progressive and active, with another
mid/upper level transitory shortwave ridge Thursday night through
Friday producing dry and tranquil conditions. Although broad
ridging remains for most of the weekend, there will be enough
instability for a slight chance mention, but dry most of the time.
The GFS and ECMWF agree that Monday looks to be the best chance
for thunderstorms across western and central ND.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 623 PM CDT Mon Aug 1 2016

KJMS terminal will have severe weather through 0130z Tuesday.
Expect ping pong ball size hail and very heavy rain with wind
gusts to 45kt. Elsewhere a clearing sky will commence through 06z.
Skc thereafter and through the rest of the Taf period at all
terminals.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

UPDATE...KS
SHORT TERM...KS
LONG TERM...KS
AVIATION...KS
Hazardous weather outlook, Aug 1, 8:50 PM CDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
850 PM CDT MON AUG 1 2016

NDZ051-030200-
DICKEY-
850 PM CDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE ACROSS DICKEY COUNTY EARLY TONIGHT.
SOME THUNDERSTORMS SEVERE WITH LARGE HAIL...DAMAGING WIND GUSTS...AND
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT. SOME STORMS COULD BE SEVERE ALONG WITH HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL THE BISMARCK NATIONAL WEATHER
SERVICE OFFICE AT 1-800-247-0212 TO REPORT SEVERE WEATHER.

NDZ001>005-009>013-017>023-025-031>037-040>048-050-030200-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-
850 PM CDT MON AUG 1 2016 /750 PM MDT MON AUG 1 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT. SOME STORMS COULD BE SEVERE ALONG WITH HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS

In the hours before

Local storm report, Aug 1, 6:48 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
648 PM CDT MON AUG 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             1 SSE JAMESTOWN         46.90N  98.70W
08/01/2016  M1.00 INCH       STUTSMAN           ND   TRAINED SPOTTER

&&

NHEINERT
Local storm report, Aug 1, 7:52 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
752 PM CDT MON AUG 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             5 W LA MOURE            46.36N  98.40W
08/01/2016  E1.00 INCH       LAMOURE            ND   COUNTY OFFICIAL

            MOSTLY PENNY SIZE HAIL... LARGEST UP TO THE SIZE OF A
            QUARTER.

&&

NHEINERT
Special weather statement, Aug 1, 7:54 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
754 PM CDT MON AUG 1 2016

NDZ051-020130-
DICKEY ND-
754 PM CDT MON AUG 1 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DICKEY COUNTY UNTIL
830 PM CDT...

AT 754 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF LAMOURE...OR 10 MILES NORTHWEST OF OAKES...MOVING
EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
OAKES...FULLERTON AND GLOVER.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4604 9801 4614 9855 4628 9834 4628 9801
TIME...MOT...LOC 0053Z 290DEG 17KT 4624 9826

CJS
Local storm report, Aug 1, 8:56 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
856 PM CDT MON AUG 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HEAVY RAIN       2 SW PETTIBONE          47.10N  99.55W
08/01/2016  M2.25 INCH       KIDDER             ND   PUBLIC

            STORM TOTAL

&&

AC
Special weather statement, Aug 1, 9:10 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
910 PM CDT MON AUG 1 2016

NDZ051-020245-
DICKEY ND-
910 PM CDT MON AUG 1 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL DICKEY COUNTY
UNTIL 945 PM CDT...

AT 910 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
JUST SOUTH OF ELLENDALE...MOVING EAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ELLENDALE...AND ESPECIALLY AREAS JUST SOUTH OF ELLENDALE.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4605 9863 4609 9828 4594 9828 4594 9863
TIME...MOT...LOC 0209Z 269DEG 9KT 4596 9853

CJS
Special weather statement, Aug 1, 9:43 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
943 PM CDT MON AUG 1 2016

NDZ051-020330-
DICKEY ND-
943 PM CDT MON AUG 1 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DICKEY COUNTY UNTIL
1030 PM CDT...

AT 942 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF FULLERTON...OR 9 MILES EAST OF ELLENDALE...MOVING
EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
OAKES...LUDDEN AND GUELPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4599 9842 4610 9844 4622 9801 4596 9801
TIME...MOT...LOC 0242Z 262DEG 13KT 4605 9834

CJS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:22 PM CDTSevere Thunderstorm WarningBISLaMoure57 min
Aug 1, 7:30 PM CDTSevere Thunderstorm WarningBISDickey60 min
Aug 1, 7:54 PM CDTSpecial Weather StatementBISDickey36 min
Aug 1, 7:58 PM CDTSevere Thunderstorm WarningBISDickey62 min
Aug 1, 9:10 PM CDTSpecial Weather StatementBISDickey35 min

Nearby

Special Weather Statements in North Dakota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.